Kansas, 2020High Wind in Kansas, June 9, 2020
June 9, 2020 · NWS DDC · 44 events in 10 counties and zones
A strong cold front pushed across the CWA bringing strong winds behind it, all non-thunderstorm induced. The gradient was really tight aided by the tropical disturbance remnants making its way through Missouri.
Every event with a place to put it; 44 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed across the CWA bringing strong winds behind it, all non-thunderstorm induced. The gradient was really tight aided by the tropical disturbance remnants making its way through Missouri. Gusts as high as 78 mph were reported with many reports over the 58 mph threshold.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 4:37 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 9, 4:37 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
537 AM CDT Tue Jun 9 2020
...Updated Aviation Discussion...
.SHORT TERM...(Tonight through Tuesday evening)
Issued at 1149 PM CDT Mon Jun 8 2020
Gusty south winds and warm overnight temperatures will continue
ahead of an approaching cold front that will begin to push through
the CWA in the next few hours west to east during the early
morning time frame. This will be quite a strong cold front and
abnormal for this time of year with the biggest threat being high
damaging winds. Winds behind the front will initially gust up to
40 mph before increasing up to 50-60 mph during the afternoon
hours with some isolated areas even up to 70 mph due to peak
heating and developing rain showers associated with the post
frontal trough. Accumulations up to 3/4 of an inch possible along
the I-70 corridor and up to half an inch north of the Hwy 50
corridor. Points south of this line will remain mainly dry missing
out on the much needed rainfall. Temperatures will drop during
the morning into the 50s to low 60s with not much of a warmup in
the 60s to low 70s west to east across the CWA.
The strong gradient also aided with the tropical storm to the
east will begin to relax some into the late evening hours and
overnight into Wednesday morning seeing northwest gusts up to
20-30 mph continuing. Any rain showers still lingering during the
evening will push east of the CWA after sunset with clearing skies
overnight as well due to high pressure building back into the CWA
from the northwest. Expect another dry and warming pattern to
return to the viewing area into the long term through the end of
the work week and into next weekend.
.LONG TERM...(Wednesday through Monday)
Issued at 101 AM CDT Tue Jun 9 2020
After an active short term forecast with a brief but welcomed cool
down, a dry and warming trend is in store for the short term
through the weekend and into early next week. Upper level ridging
will build back in across the Rockies and high plains with surface
high pressure dominating the state as it slides to the east
throughout the week. No precipitation is expected during the
entire period with the only story will be with hot temperatures
and windy conditions.
Morning low temperatures will be in the 50s for Thursday morning
and back up into the 60s to near 70 degrees by the weekend. As for
afternoon high temperatures, widespread low to mid 80s for
Wednesday before reaching the low 90s for Thursday and Friday. The
weekend, however, will bump back into the upper 90s to around the
100 degree mark once again through early next work week due to a
strong southerly surge as winds increase during the time. A
leeside trough will develop and develop once again over eastern
Colorado with the northwesterly flow aloft allowing for a tighter
pressure gradient across the CWA with downsloping low level winds
to help aid in the tremendous warmup. In essence, enjoy the brief
cool down for this time of year in the short term and even the
beginning of the long term before going right back to the cooker
for the foreseeable future with little to no relief in sight.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 534 AM CDT Tue Jun 9 2020
MVFR ceilings as cold front continues to push through the CWA.
Gusty south winds have turned out of the northwest behind the
front initially gusting to 30-35kts before increasing to 50-60kts
after 20-21Z due to the strongest mixing to the surface of the
peak heating of the day. Winds will ease some after 03Z gusting up
to 30kts through the end of the period. Periods of MVFR ceilings
and visibility due to rain showers behind the front between
20-03Z. Winds will continue to ease after the end of the period
with scattering of clouds as high pressure builds back into the
CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 51 82 55 / 80 80 0 0
GCK 60 48 82 54 / 80 70 0 0
EHA 64 49 84 56 / 30 10 0 0
LBL 62 50 84 56 / 40 10 0 0
HYS 75 52 79 53 / 80 80 0 0
P28 81 56 84 57 / 10 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-043>045-061>064-074>078-084>088.
High Wind Warning from 11 AM this morning to midnight CDT
tonight for KSZ031-046-065-066-079>081-089-090.
&&
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 9, 12:32 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
132 AM CDT Tue Jun 9 2020
KSZ030-031-043>046-061>066-074>081-084>090-100645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
132 AM CDT Tue Jun 9 2020 /1232 AM MDT Tue Jun 9 2020/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A cold front will makes its way through the viewing area early
this morning turning winds out of the northwest with initial gusts
up to 30-40 mph before increasing to 50-70 mph during the
afternoon time frame. Expect these winds to diminish to 20-30 mph
gusts overnight and into Wednesday.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Continued northwest winds gusting to 20-30 mph throughout much of
the day Wednesday before quickly diminishing after sunset. The
heat and strong southerly winds will return over the weekend
Temperatures will be back into the upper 90s and around the 100
degree mark with south winds gusting up to 20-30 mph. No other
hazards are forecasted at this time.
Days 2-7 Hazards
----------------
* Wednesday
- Non thunderstorm wind: Limited risk
* Thursday
No hazards.
* Friday
No hazards.
* Saturday
- Non thunderstorm wind: Limited risk
* Sunday
- Excessive heat: Limited risk
- Non thunderstorm wind: Limited risk
* Monday
- Excessive heat: Limited risk
- Non thunderstorm wind: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
High Wind, Morton
- When
- June 9, 8:23 AM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Cimarron National Grasslands mesonet station.
High Wind, Morton
- When
- June 9, 9:40 AM CST
- Where
- Morton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 8 WNW of Wilburton.
High Wind, Morton
- When
- June 9, 9:58 AM CST
- Where
- Morton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 5 WNW Elkhart.
High Wind, Morton
- When
- June 9, 10:23 AM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 9 NW Wilburton.
High Wind, Morton
- When
- June 9, 10:35 AM CST
- Where
- Morton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the airport in Elkhart.
High Wind, Morton
- When
- June 9, 12:23 PM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 9 NW Wilburton.
High Wind, Seward
- When
- June 9, 12:25 PM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4 NE Hayne.
High Wind, Morton
- When
- June 9, 12:48 PM CST
- Where
- Morton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 5 WNW Elkhart.
High Wind, Seward
- When
- June 9, 12:53 PM CST
- Where
- Seward forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
High Wind, Finney
- When
- June 9, 12:57 PM CST
- Where
- Finney forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- June 9, 1:23 PM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Cimarron National Grasslands.
High Wind, Morton
- When
- June 9, 1:49 PM CST
- Where
- Morton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 5 WNW Elkhart.
High Wind, Scott
- When
- June 9, 1:55 PM CST
- Where
- Scott forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at a location 1 ESE Scott Lake.
High Wind, Scott
- When
- June 9, 1:55 PM CST
- Where
- Scott forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Morton
- When
- June 9, 1:55 PM CST
- Where
- Morton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Elkhart airport.
High Wind, Stevens
- When
- June 9, 2:15 PM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Observed at the Hugoton airport.
High Wind, Seward
- When
- June 9, 2:23 PM CST
- Where
- Seward forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Seward
- When
- June 9, 2:40 PM CST
- Where
- Seward forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4 NE Hayne.
High Wind, Finney
- When
- June 9, 2:40 PM CST
- Where
- Finney forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
High Wind, Haskell
- When
- June 9, 2:55 PM CST
- Where
- Haskell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- June 9, 2:59 PM CST
- Where
- Morton forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at a location 5 WNW ELkhart.
High Wind, Morton
- When
- June 9, 3:15 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at the Elkhart airport.
High Wind, Scott
- When
- June 9, 3:20 PM CST
- Where
- Scott forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at a location 1 ESE of Scott Lake.
High Wind, Scott
- When
- June 9, 3:30 PM CST
- Where
- Scott forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at a location 1 ESE of Scott Lake.
High Wind, Scott
- When
- June 9, 3:30 PM CST
- Where
- Scott forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Trees were blown down by the high wind.
High Wind, Ford
- When
- June 9, 3:30 PM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at a location 3 W Bloom.
High Wind, Scott
- When
- June 9, 3:35 PM CST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Scott
- When
- June 9, 3:40 PM CST
- Where
- Scott forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at a location 1 ESE of Scott Lake.
High Wind, Ford
- When
- June 9, 3:46 PM CST
- Where
- Ford forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Stevens
- When
- June 9, 3:55 PM CST
- Where
- Stevens forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Observed at the Hugoton airport.
High Wind, Scott
- When
- June 9, 4:15 PM CST
- Where
- Scott forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the Scott City airport.
High Wind, Ford
- When
- June 9, 4:15 PM CST
- Where
- Ford forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at a location 3 W Bloom.
High Wind, Ford
- When
- June 9, 4:20 PM CST
- Where
- Ford forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Seward
- When
- June 9, 4:23 PM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Seward
- When
- June 9, 4:42 PM CST
- Where
- Seward forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the Liberal airport.
High Wind, Seward
- When
- June 9, 5:10 PM CST
- Where
- Seward forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4 NE Hayne.
High Wind, Comanche
- When
- June 9, 5:15 PM CST
- Where
- Comanche forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Observed at the Coldwater airport south of town.
High Wind, Seward
- When
- June 9, 5:40 PM CST
- Where
- Seward forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4.5 NE of Hayne.
High Wind, Finney
- When
- June 9, 7:17 PM CST
- Where
- Finney forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Ford
- When
- June 9, 7:52 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Meade
- When
- June 9, 7:55 PM CST
- Where
- Meade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Observed at a location 5 NE Meade.
High Wind, Ford
- When
- June 9, 8:45 PM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at a location 3 W Bloom.
High Wind, Ford
- When
- June 9, 8:52 PM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Pratt
- When
- June 9, 9:55 PM CST
- Where
- Pratt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Observed at the Pratt airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907056, 907057, 907058, 907059, 907060, 907061, 907065, 907066, 907070, 907072, 907074, 907075, 907076, 907077, 907079, 907078, 907080, 907081, 907082, 907083, 907084, 907085, 907086, 907087, 907088, 907089, 907090, 907091, 907092, 907093, 907094, 907095, 907096, 907097, 907099, 907100, 907102, 907103, 907104, 907105, and more.